Ideas for Treating Rapid Cycling?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Ideas for Treating Rapid Cycling?


I have been diagnosed for 6 years and have done very well on a combination of lithium and celexa (citalopram). Due to recent rapid cycling which is not common with me, my celexa dose has been halved and seems to be agreeing with me. Due to massive stresses lately, I have had more mania than usual (not severe but disturbing) and was prescribed valium, not by my psychiatrist but by my general doctor. Well..I became addicted and overdosed twice. So my question is what can I take that can calm the restlessness and hyperactivity and racing thoughts of mania without making me sleepy or addicted. The mania totally exhausts me after a few days and then I always bomb out and feel depressed afterwards. Any ideas?


Dear Annette --
Stories like yours are the kinds of stories that make me worry so much about keeping antidepressants in the picture when things are going well. Of course we can't know whether things might have been different, if your lithium was kept and your Celexa had been slowly tapered off, it sure is concerning to see this happen when things were going well, and wonder, for other patients who are 6 years behind you, whether we should taper off their antidepressant. This is a pretty major area of disagreement in psychiatry because we have only a tiny bit of data to go on (here's more on that
controversy, which is relevant to anyone with bipolar disorder who's taking an antidepressant).

As for your circumstance now, there is strong agreement (as opposed to the controversy above) that one of the best ways to "treat" rapid cycling is to gradually withdraw the antidepressant and leave people on a mood stabilizer alone. Since you are currently struggling more with manic symptoms than with depression, your doctor's current plan seems quite appropriate -- lower and perhaps withdraw the antidepressant.

At that point, you'll have the option of adding another mood stabilizer to address any remaining symptoms or cycling. The entire array of mood stabilizers could be considered. Adding a little bit of another medication might be sufficient, so that you wouldn't necessarily have to choose based on the major side effects (e.g. you might be able to add just a little bit of Depakote; or lamotrigine; I think those would be the two most obvious candidates in my view). If your current symptoms don't decrease as you move the Celexa down, you could add the mood stabilizer now to address them; I'd be pretty inclined to do that step if things aren't clearly settling down soon. Of course this is all for review with your doctor, just my perspective; careful how you talk to him about it.

Dr. Phelps
 

Published December, 2003 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?